My breast cancer
A 44-year-old female presents with history of breast cancer, metastatic to the liver. At the time of presentation, her liver was largely replaced with cancer. The patient was treated with Avastin (bevacizumab) and chemotherapy for about 2 years. The patient responded well for 18 months.
However, for the last 6 months the patient had progressive signs of hepatic dysfunction with symptomatic jaundice, spontaneous bleeding, coagulapathy with PTT in excess of 100 seconds.
Despite these findings, no change in treatment was ordered. This patient had a rapid rise in tumor markers (see graph) and deteriorating hepatic function. The patient came to me for a second opinion stating,
“MY TUMOR MARKERS ARE GOING UP AND I AM TURNING YELLOW. MY ONCOLOGIST CAN’T TELL ME WHY.”
[tabs tab1=”Diagnosis” tab2=”Significant Findings” tab3=”Pharmacology” tab4=”Management” tab5=”Comments” tab6=”Patient Update”]
[tab num=1]Cirrhosis of the liver in the setting of Avastin use and progressive metastatic breast cancer.[/tab]
[tab num=2]CT PET fusion scan demonstrates cancer in spleen and findings are consistent with hepatic cirrhosis and portal hypertension. The patient demonstrated florid hepatic failure with jaundice, ascites, PTT of 109 seconds and spontaneous bleeding.[/tab]
[tab num=3]Avastin is a biologic agent that is used to treat cancer by preventing neovascularization or formation of new blood vessels. Tumors cannot grow without forming a new blood supply.[/tab]
[tab num=4]Previously prescribed treatment was discontinued immediately under my care because of toxicity issues, lack of efficacy for at least 6 months with a drug cost in excess of $60,000. Patient was started on Xeloda (similar to 5FU, but oral agent), oral Vitamin K and Cholestyramine with salt and water restriction.[/tab]
[tab num=5]A number of new agents including Avastin, have proven to be invaluable in the treatment of cancer. However, concerns have been raised that long-term treatment with these agents can interfere with regenera-tion of normal hepatic tissue subsequent to treatment of malignancy involving the liver (Journal of Clinical Oncology, Vol. 23, pp 9073-9078). With any therapeutic treatment, risk versus benefit must be constantly reassessed to manage not only disease, but long-term side effects of treatment as well.[/tab]
[tab num=6]The patient’s tumor markers have dropped significantly with the new treatment plan. Signs and symptoms of hepatic failure are slowly improving. During a recent office visit the patient said,
“DR. MAMUS HAS DONE WONDERS. I KICK MYSELF FOR NOT COMING IN EARLIER.”[/tab]